What is this medication for?
Fexofenadine belongs to the class of medications called second generation antihistamines. These medications work by blocking the action of one of the body's natural chemicals known as histamine. Histamine is responsible for many of the symptoms caused by allergies.
Fexofenadine is used for the relief of symptoms associated with seasonal allergies including sneezing, itchy and runny nose, tearing and redness of the eyes, skin itching, and hives. It is also used to treat chronic idiopathic urticaria (a condition causing skin itching and hives).
Your doctor may have suggested this medication for conditions other than those listed here. As well, some forms of this medication may not be used for all of the conditions discussed here. If you are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.
Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not prescribed it.
What form(s) does this medication come in?
Allegra® is available as:
- oral suspension
- tablet (orally disintegrating)
Some medications may have other generic brands available. Always ask your doctor or pharmacist about the safety of switching between brands of the same medication.
How should I use this medication?
For adults and children 12 years of age and older, the usual dose of fexofenadine is 60 mg taken by mouth twice daily or 180 mg taken by mouth once daily. For people with kidney disease, the usual starting dose is 60 mg taken by mouth once daily.
For children aged 2 to 11 years, the usual dose of fexofenadine is 30 mg taken by mouth twice daily. For children with kidney disease, the usual starting dose is 30 mg taken by mouth once daily.
For children 6 months to less than 2 years of age, the usual dose of fexofenadine for the treatment of chronic idiopathic urticaria is 15 mg (2.5 mL) taken by mouth twice daily. For children with kidney disease, the usual starting dose is 15 mg (2.5 mL) taken by mouth once daily.
The tablets, capsules, and oral suspension may be taken with or without food. The orally disintegrating tablets should be taken on an empty stomach. Fexofenadine tablets should be taken with water. Do not take this medication with grapefruit, orange,
apple juice, or other fruit juice.
When using the orally disintegrating tablets, allow them to dissolve on the tongue before swallowing. The orally disintegrating tablets can be taken with or without water. Keep these tablets in the original blister package until they are about to be used. Take the tablets whole; do not break or partially use tablets.
Shake the oral suspension well before each use. Use an oral syringe or medication cup to measure each dose of the suspension, as they give a more accurate measurement than household teaspoons.
Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor.
It is important to take this medication exactly as prescribed by your doctor. If you miss a dose, take it as soon as possible and continue with your regular schedule. If it is almost time for your next dose, skip the missed dose and continue with your regular
dosing schedule. Do not take a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice.
Store this medication at room temperature, protect it from moisture, and keep it out of the reach of children.
This medication is available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms listed here. The forms available for the specific brand you have searched are listed under "What form(s) does this medication come in?"
Who should NOT take this medication?
Do not take this medication if you are allergic to fexofenadine or any ingredients of the medication.